The use of prednisone is a topic that is highly charged in some circles. My point of view is that we all need to weigh the pros and cons of using steroids in light of our own individual circumstances.
Prednisone was the first medication that gave me relief from the unrelenting pain that was making my life a nightmare. It was prescribed by my orthopedic doctor while I was waiting to get in to see a rheumatologist. That was in March of 2010. I have not been completely off of prednisone since.
I know several people who cannot take prednisone because of other health issues, and I feel for them. My best friend is has Type 1 diabetes and uses an insulin pump. Her blood sugar levels get dangerously high if she is given prednisone. She can take Toradol, an NSAID, which is a blessing for her.
One of the biggest “issues” with prednisone is the weight gain factor. Prednisone actually causes weight to be redistributed to the face, abdomen and back, and it makes a ...
Prednisone. It’s a double-edged sword. This medication can be an excellent tool to address rheumatoid arthritis (RA) flares, as well as a host of other medical conditions. When a bad flare has sidelined you, prednisone can help you to quickly get back on your feet.
On the other hand, the side effects can be a trip down the rabbit hole. Insomnia, increased appetite (and subsequent weight gain), dizziness, rapid heartbeat, and a host of other physiological side effects. And then there’s the psychological side effects. Prednisone ‘roid rage can turn some people from a mild mannered Dr. Jekyll into a raving Mr. Hyde. Irritability, aggressiveness, anxiety, mania, and depression. The higher the dose, the more intense the effects can be. It’s no wonder people in the RA community have given prednisone the nickname Satan’s Tic-Tacs!
Image credit: Alexandr Rozhkov
Given that prednisone can sometimes be a necessary part of treating RA, how do yo...
Hello Everyone! I just wanted to say that although prednisone can be a double edged sword, and it can cause big problems if used at high dosages for a long period of time............I AM SO THANKFUL FOR THIS DRUG. It has helped me out of the dark abyss Lene talks about and back into the light.
Hope everyone is doing well.
Wishing you all many blessings,
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.